Kansas, 2019

Hail in Kansas, May 23, 2019

May 23, 2019 · NWS GID · 2 events in 2 counties and zones

A couple reports of low-end severe hail occurred in Phillips and Jewell counties on this Thursday. The southern part of a fairly large shield of rain moved northeast across north central Kansas from late morning through mid-afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple reports of low-end severe hail occurred in Phillips and Jewell counties on this Thursday. The southern part of a fairly large shield of rain moved northeast across north central Kansas from late morning through mid-afternoon. A few thunderstorms developed and one of them produced quarter size hail at Lovewell State Park early in the afternoon. Behind this area of rain, scattered, poorly-organized thunderstorms moved in from western Kansas. The strongest of these storms was an elevated supercell that crossed Phillips county from 230 to 330 PM CST. This storm produced 1 inch hail at Logan.

These storms were elevated as the area was on the cold side of the low pressure system that moved through on the 22nd. By the time these severe thunderstorms occurred, the low was exiting the Great Lakes. The cold front extended southwest, across southern Kansas, to another low pressure system over Colorado and New Mexico. High pressure was over Nebraska. The flow aloft was highly-amplified with southwest flow over the central Plains a longwave trough and upper low were over the Western U.S., and a ridge was over the East. Surface temperatures and dewpoints were in the 50s. The mid-level lapse rate was around 7.5 C/km, and MUCAPE was between 1000 and 1500 J/kg. Effective deep layer shear was 60 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 11:49 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 23, 11:49 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1249 PM CDT Thu May 23 2019

.SHORT TERM...(Today and tonight)
Issued at 353 AM CDT Thu May 23 2019

A warm front will lift north across the region today...bringing
with it the chance for some severe thunderstorms...widespread
rainfall...and warmer temperatures. While most of the area will
start off the day dry...with the light shower activity north of
interstate 80 expected to diminish over the next couple of
hours...as the warm front lifts north and additional moisture
spreads across the area...expect an increase in shower and
thunderstorms activity from south to north. That said...the better
chance for strong to severe thunderstorms will likely come during
the evening and overnight hours...as the nose of the low level
jet aims itself towards southern Nebraska...helping to result in
elevated thunderstorms capable of producing severe hail and
thunderstorm wind gusts. That's not to say that a severe
thunderstorm or two can't be realized during the afternoon hours
today with significant shear in place across the region, but with
meager instability...expect the better chance for severe weather
this evening as the LLJ picks up and the atmosphere further
destabilizes.

Temperature wise...after an unseasonably cool start to the day
with most locations in the lower 40s this morning...expect a
rebound by afternoon with some locations behind the warm front
peaking in the mid-upper 60s. In addition...with already saturated
soils...especially across north central Kansas...decided to
continue the flash flood watch through early Friday morning as an
additional 1 to 2 inches of rainfall are possible in the most
favored locations.

.LONG TERM...(Friday through Wednesday)
Issued at 353 AM CDT Thu May 23 2019

Broad troughiness across the west will maintain an active weather
pattern across the region through at least the middle of next week
with off and on again chances for showers and thunderstorms across
the local area. With these rotating disturbances...there will be
multiple chances for severe weather as well...with parts of the
local area now highlighted in the convective outlook from the SPC
both Friday and Saturday. Temperature wise...expect near to above
normal temperatures through the upcoming weekend...with a modest
drop off to slightly below normal temperatures to start off next
work week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1249 PM CDT Thu May 23 2019

Significant Wx: IFR CIGs tonight.

This afternoon: VFR CIGs around 6K ft descend to around 4500 ft.
Sct shwrs with a few ltg strikes possible here and there. Lgt NE
winds become E. Confidence: High

Tonight: CIGs decay to MVFR and eventually IFR in periods of rain.
Sct tstms possible. Some mdls suggest VSBYs could be as low as 1SM
in light fog...but did not hv enough confidence to go that low
just yet. E winds 10-15 kt become SE then shift to SW around 09Z.
Confidence: Medium

Fri AM: Dcrsg clds around daybreak. Could be IFR or MVFR CIGs to
start but quickly becoming VFR. SW winds around 10 kt.
Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Flash Flood Watch through Friday morning for KSZ007-018-019.

&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Kelley/Shawkey
Hazardous weather outlook, May 23, 3:04 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
404 AM CDT Thu May 23 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
404 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will spread across the region today.
Some of these thunderstorms could be strong to marginally
severe...especially across north central Kansas...with hail up to
the size of half dollars and 60 MPH wind gusts.

In addition...due to the potential for widespread showers and
thunderstorms occurring on top of already saturated soils...a
Flash Flood Watch remains in effect for Mitchell, Osborne and
Jewell counties through early Friday morning. Please see the
latest Flash Flood Watch Statement for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An active upper level pattern will keep periodic thunderstorm
chances in the forecast through the extended periods, some of
which could be severe. At this point, the local area is
highlighted for potentially severe thunderstorms both Friday and
Saturday, with large hail and damaging wind gusts being the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible across portions of the local
area today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The radar

The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jewell

When
May 23, 1:18 PM CST
Where
Jewell County, 1 mi NW of Lovewell Res
Measured
1 in hail
Reported by
Social Media
Coordinates
39.890, -98.083

Hail, Phillips

When
May 23, 2:47 PM CST
Where
Phillips County, Logan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.670, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823447, 823448.